I have an old tennis injury - torn meniscus in my left knee - and I’ve been able to avoid surgery for 17 years because it doesn’t really interfere with my daily life, except when it acts up once every 4 or 5 years, as it did this Wednesday. As usual, the orthopedist took x-rays (no sign of arthritis - woohoo), drained my knee and gave me a cortisone shot, and I immediately felt 50% better and I am continuing to improve. BUT, what is of interest to FUD denizens, and I was totally unaware of this until I did some research after the fact, is that apparently corticolic steroids can cause BG to spike in diabetics (well, probably in everyone, but it’s only really important for us). Needless to say, I was a little surprised when my BG was somewhat elevated all day for no apparent reason, but I was outright stunned when it shot up to almost 350 after dinner (we met with some friends for Indian food, so I expected a little spike - but I set off all the alarms tonight, and I was totally unprepared for that)! No one told me this was a side effect of cortisone, and it’s certainly not something that’s intuitive (at least not to me), so yet another example of how you need to have a team involved in every medical decision, no matter how minor it seems. I’m back down under 177 now, but it’s also 4:30 am and I’ve been up all night again (Between this and the DP spikes, I seem to be becoming a devout insomniac). I probably should have taken a glimepiride, but that says it’s contra-indicated with oral steroids, and I didn’t want to make anything worse, so I just took an extra metformin. To be sure, I’ll be reaching out to my endo for advice tomorrow, but I’m also not holding my breath for a definitive answer.
My right knee was swollen and painful. I went to the Ortopedic doctor who suggested a corticosteroid injection.
Me: “Doc, I’m diabetic, won’t that cause my blood glucose to rise.”
Doc: “ That shouldn’t be an issue. It will be contained in the capsule.”
I forget how many days I had elevated BG but is was considerable. At least the issue in my knee resolved. This was maybe 4 years ago.
My first experience with rising BG and corticosteroids was a topical cream that was prescribed for a patch of excema on my calf. That caused no problems, but I got a similar patch on my neck and applied the cream, BG spiked. I mentioned this to a pharmacist. She said topically should cause a problem. But she asked where I applied it. “Neck,” I said. “Oh, now that may be different because that skin is very very thin.”
Whether from stress or medication, corticosteroids will jack BG up even in non-diabetics.
Yep. I know that now. Live and learn.
I just wish doctors regardless of their specialty would know how the drugs they prescribe might affect their patients. Oh course that means they would have to pay attention to their patient’s’ histories.
Yes found it out with shot in shoulder. Didn’t help at all but had high BS for about 3weeks.
Doctors don’t seem to mention it, but if you ask about it they usually know. Their response seems to be it’s a localized shot and shouldn’t affect you that much. Yea right… I even reacted to 5 mg pills and went over 300. I have a bad back and one of the first things mentioned was cortisone shots and I told the Spine Doc, not unless it’s a real emergency as I am super sensitive to cortisone So he has it in my chart. I do wish doctors would mention it up front and they don’t seem too.
If there is a good reason, a lot of diabetics will still take a shot. You have to individually weigh the pros and cons. The high blood sugars can usually be fought for us type 1’s with more insulin. A type 2 waits it out. It’s a stubborn high too, but at some point for me I end up with a sudden drop because all that insulin I was taking suddenly decides to work. You don’t know when that’s going to happen.
Steroids have been known to cause diabetes, whether it causes it or sets off what you were already prone too I’m not sure they completely know yet.
I had a similar experience when I got injections for frozen shoulder. Long before CGMs were available.
One of the things that natural cortisol is meant to raise blood glucose levels. You would think that they learned this in their premed biology classes.Cortisone is just human made cortisol.
Well, my BG seems to be back in the 70’s and 80’s now, so the side effects of the Cortisone seem to have subsided after ‘only’a 2-day-long roller coaster ride. I haven’t seen the north side of 200 in a long time, so when it surpassed 350 shortly after the cortisone shot, I admit I was pretty scared.
So what I’m really trying inartfully to say is: Thank you all for your support. Just reading about others’ similar experiences (and, perforce, knowing you’re not alone) is very comforting indeed.